If you believe someone has overdosed on LSD, call 911 immediately. You can also call the national toll-free Poison Help hotline at 800-222-1222 for instructions on how to help an overdose victim.
LSD is a psychoactive drug that changes a person’s mood, perceptions and behaviors. The hallucinogen is known for its psychedelic effects, which include visual and auditory hallucinations, delusions and a distorted sense of time.
The effects of LSD occur within 30 and 90 minutes of use and can last up to 12 hours. No reports have indicated that taking too much LSD can cause death, but you can still overdose on acid.
An LSD overdose, also known as a bad trip, occurs when a person takes too much of the drug. People who overdose may experience intense paranoia or hallucinations that require medical attention.
LSD overdose can result in a loss of identity. Many people who take large doses of the drug believe that reality doesn’t exist. They may fear that they are disintegrating into nothingness.
A bad trip can cause LSD users to exhibit violent or hazardous behavior. They may have suicidal thoughts, act impulsively or believe they have superhuman powers. These symptoms can lead to self-mutilation, accidental fatalities, suicide or homicide.
Symptoms of an LSD overdose include:
The effects of hallucinogens are unpredictable. When people use LSD, they don’t know whether they will have a pleasurable, euphoric experience or a bad trip. Dropping acid just once can result in health problems, including an overdose.
For example, inexperienced LSD users are particularly at risk because they do not know how much of the substance they can handle. It’s impossible to know the exact dose of LSD contained in a pill or tab of acid, and the potency of each dose can vary significantly.
Routine acid use can increase a person’s tolerance to the substance, which means he or she needs increasingly higher doses to achieve the same effects. Someone who regularly uses high doses of LSD is at an increased risk for distressing physical effects and overdose.
A person’s frame of mind can also influence the severity of an acid trip. For example, stress at work, relationship issues and other personal problems may affect your state of mind and increase the risk of experiencing a bad trip.
A person who overdoses on LSD should be transported to an emergency room, a social detox center or a substance abuse clinic. Staff at these facilities are typically trained in calming down and assisting people experiencing bad hallucinogenic trips.
According to the Substance Abuse and Mental Health Services Administration, people who have overdosed on LSD should be placed in a safe, secure environment. This will reduce the chances that they will harm themselves or others.
Because LSD is not addictive, the drug is not associated with any withdrawal symptoms. But medical staff may provide an overdose patient with a low dose of a benzodiazepine medication to control anxiety. If the individual exhibits symptoms of depression, treatment with antidepressant medications may be required.
Most LSD users can reduce or stop their use of the drug over time because the substance does not cause compulsive drug-seeking behavior. But nonaddictive drugs such as acid can still harm your physical and mental health.
If you are struggling with LSD abuse, seek treatment. Rehab centers offer evidence-based treatment approaches for people with substance abuse problems. Cognitive behavioral therapy, for example, teaches people how to modify problematic attitudes and behaviors that drive LSD use.
Other Addiction Topics
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.